Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Missoula, MT

July 21, 20227 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 21, 2022, 3:29 PM MDT for 7 counties in Montana. It took effect at Jul 22, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 3:29 PM MDT (21:29 UTC)
In effect from
Jul 22, 2022, 12:00 PM MDT
Expired
Jul 22, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS85 KMSO 212129
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
329 PM MDT Thu Jul 21 2022

MTZ110-111-222130-
/O.UPG.KMSO.FW.A.0001.220722T1800Z-220723T0300Z/
/O.NEW.KMSO.FW.W.0002.220722T1800Z-220723T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
329 PM MDT Thu Jul 21 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  result in critical fire weather conditions Friday afternoon 
  and evening. 

* Winds: Southwest to west winds 20 to 25 mph with gusts of 25 to
  40 mph. 

* Minimum humidities: 8 to 13 percent.

&&

$$
2 follow-up statements
795 
WWUS85 KMSO 222018
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
218 PM MDT Fri Jul 22 2022

MTZ110-111-230300-
/O.CON.KMSO.FW.W.0002.000000T0000Z-220723T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
218 PM MDT Fri Jul 22 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of gusty winds and low humidity may 
  result in critical fire weather conditions Friday afternoon 
  and evening. 

* Winds: Southwest to west winds 20 to 25 mph with gusts of 25 
  to 40 mph. 

* Minimum humidities: 8 to 13 percent.

&&

$$
327 
WWUS85 KMSO 230248
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
848 PM MDT Fri Jul 22 2022

MTZ110-111-230400-
/O.EXP.KMSO.FW.W.0002.000000T0000Z-220723T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
848 PM MDT Fri Jul 22 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

Humidity will continue to increase with winds decreasing following
sunset. 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:31 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 2:31 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
231 PM MDT Thu Jul 21 2022

.DISCUSSION...

Warm and dry high pressure will peak over the Northern Rockies today
and tonight, with overnight humidity remaining below 50 percent for
most elevations. Clouds will increase a bit from the northwest
tonight, particularly across northwest Montana. There may be some
weak rain showers that develop across the Kootenai-Cabinet Region
late tonight, however any measurable rainfall is unlikely.

A cold front is projected to move across northwest and west central
Montana throughout the day on Friday, increasing shower and
thunderstorm activity, as well as increasing winds over the terrain.
The cold front will not reach much further south than Missoula on
Friday, however an increased pressure gradient across southwest
Montana will result in wind gusts 40+ mph. The combination of wind
and low humidity will increase area fire danger.

Following the Friday cold front, a series of weak storm systems
embedded in northwest flow aloft will move over the Northern Rockies
this weekend through early next week. Weather models have generally
depicted a dry scenario accompanied by daily afternoon breezes,
however some of the lower probability model solutions suggest
isolated showers and thunderstorms. Even in the presence of these
precipitation features, measurable precipitation is not likely. More
refinement of this medium range portion of the forecast will be
needed.

Global models generally agree that high pressure will develop and
amplify along the west US coast early next week, migrating eastward
over the Northern Rockies midweek through late week. This scenario
is indicative of another hot and very low humidity episode.

&&

.AVIATION...
Conditions today will be very similar to the past couple of days.
Mostly sunny skies with breezes in the afternoon between 15 and
20kts. Isolated gusts up to 25kts are possible, especially at KMSO
and KBTM. Smoke is expected at KSMN once again, mainly between
21/21z and 22/03z. Expect slight visibility reductions with
incoming smoke. An increase in clouds is expected overnight,
especially at KGPI. Isolated showers are also possible at KGPI
after 22/15z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon to 9 PM MDT Friday Deerlodge/West
     Beaverhead...East Beaverhead.

ID...&&

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.